Study checks link between antidepressants and sexual difficulties
Published on 23 Oct, 2012Media Contact: For interview please contact Cathy O'Mullan via or 0431 000 574.
For Immediate Release
Women who have been taking SSRI antidepressants and women who have been experiencing sexual difficulties are being sought for a confidential interview with a sexuality researcher based in Queensland.
CQUniversity academic Cathy O'Mullan is doing the interviews as part of her PhD with Curtin University and would like to hear from Queensland women willing to be interviewed about their experiences.
Click here to View/Download full-sized Image
Ms O'Mullan is hoping to interview:
- Queensland-based females under 40 years old who have been taking SSRI medication for longer than three months.
- Females who self describe as experiencing sexual difficulties that are believed to be attributable to the SSRI medication.
- Females who are experiencing sexual difficulties that are causing problems or distress to the female/her partner or both.
If you are eligible for this study and willing to be interviewed about your experiences of coping with the sexual side effects of this medication, please contact Cathy O'Mullan (07 4150 7153) or send an email to email@example.com for more information.
"Selective Serotonin Reuptake Inhibitors (SSRIs) are a particular type of antidepressant and are effectively used to treat depression and anxiety disorders - examples include Prozac, Aropax and Zoloft. SSRI medication is widely used as a treatment for mental disorders such as depression, anxiety and obsessive compulsive disorders in Australia and worldwide," Ms O'Mullan says.
"It has become clear, however, that SSRIs can have sexual side effects (in particular, decreased libido and orgasm problems). If side effects are ignored, this can affect a person's self esteem and quality of life and have a negative impact on their relationship. Sexual side effects can sometimes cause women to discontinue with their medication and ultimately affect treatment outcomes for patients."
Ms O'Mullan has just returned from the National Australian Sexologist Conference in Melbourne where she presented details about her research project, receiving overwhelming feedback about the importance of this research.
"Although research has been conducted on the types of sexual side effects, and how to manage and treat the side effects for example, little is known about what it is like to experience sexual difficulties and how women live with and manage the sexual difficulties that are often associated with this medication," she says.
"It is hoped that the study results will provide useful information for practitioners with female clients who express concerns about the sexual difficulties experienced whilst taking SSRI medication."